Delayed reaction

6 Mar

A few weeks ago it dawned on me that I hadn’t blogged about my first Paclitaxel treatment. Since then I’d been meaning to write about it (honest I had!) but then something really major happened. My beloved city of Christchurch was devastated by a M6.3 earthquake. As anyone in New Zealand knows, we have suffered massive loss of buildings, infrastructure damage and much, much worse, people have been taken from us. Now it seems to blog about anything other than the earthquake would be trivial, even insensitive. I mean, I’m still battling my own bullshit, but so many people are having to deal with much worse circumstances than me. I will go ahead with my intended post though, because perhaps it will be useful to someone, and because it does help to think about something else for a moment.

On January 12th I switched from AC chemotherapy (given every three weeks) to Paclitaxel. I was slightly pissed off about having to switch from a three-weekly regimen to a weekly regimen. Chemo is enough of a drag without having to go in to the hospital to get it every week. It is administered slightly differently than the AC treatment. With AC treatment, the ‘A’ (Adriamycin, also called doxorubicin) is pushed through with a syringe, and the ‘C’ (cyclophosphamide) is given through a drip. Paclitaxel on the other hand is administered through a line hooked up to a machine that pumps it through.

For this treatment, my allocated nurse was tall nurse manager guy (don’t know if I can use real names or not…) – you should count yourself lucky if you get him because he always gets the needle in first go, he’s a heck of a nice guy, plus he has some pretty great jokes (e.g. instead of saying ‘what’s your date of birth?’ as they have to each time, he asks ‘when were you hatched?’. Not that funny? I think it is. Maybe you had to be there.) Anyway, once he’d got the needle in, he proceeded to explain that in 2% of people, this drug can cause an allergic reaction. He was confident I’d be fine. And it did seem to be going fine for the first 5 or 10 minutes – he sat with me during that time, and as it appeared to be going in without incident he went to tend to his next patient. A couple of minutes after this he looked at me and gave me a thumbs up signal combined with raised eyebrows to ask if I was all good. “Ummm…. I feel weird” was what I managed to utter as my stomach muscles started to cramp. Following this I started seeing stars. Then my face went bright red and I felt extremely hot, and then I felt like I couldn’t breathe. It was pretty scary but I knew not to panic because he had explained all of these things to me before hand. A nurse exclaimed “she’s reacting!” and then a bunch of them ran over, disconnected the pump, put an oxygen mask on me and pumped something through my IV (an antihistamine I think). I’m not sure how long it lasted – it felt like ages, but I think it might have only been 5 or 10 minutes. Mum was next to me freaking out a little. I was extremely glad she was there – she’s far more composed than my younger sister who was meant to come that day, who no doubt would have been having a panic attack and crying and screaming if she’d been there.

Once everything had settled down they let me recover for about half an hour (during which time I was sooooo cold, Mum had to go and get me a blanket), then they started the pump back up again, but at only half the rate they originally set it at. Nothing further of note happened. I went home and slept the rest of the day. Allergic reactions are exhausting.

Since then, my hair has been growing back. I’ve been feeling more tired, but less sick, than I was with the three-weekly AC regimen. My life is pretty busy though – every weekend there seems to have been something on – weddings, hen’s weekends, 21sts, friends visiting. My sister got married on Friday, despite both the ceremony and reception venues being out of action after the earthquake. I had the honour of being a bridesmaid, and did so without wearing a wig. This point in my life, with a number 3 hairdo, will forever be immortalised in her wedding pics. Like this earthquake – pictures of crumbled buildings, bleeding people and grieving families are permanently ingrained in the memories of all Cantabrians, but we will rebuild, and we will move on. I have not lost a loved one, so I know this is far easier for me to say than for those not so lucky, but we must have hope for the future. The rebuild and repair efforts over the past 12 days have been outstanding and Christchurch will rise up from the rubble greater than it was before (check out this clip created by a colleague of mine to see some of the progress). Some people are leaving for good, some are too scared to come here now, but I know that will pass in time. People still visit Napier even though there was a massive earthquake there some time ago – in fact people visit it for the very architecture that rose up as a result of that earthquake, and Christchurch will be no different. It’s a great place to live, and I love it. I hope you come and visit sometime soon.

About these ads

8 Responses to “Delayed reaction”

  1. Josie March 6, 2011 at 10:34 pm #

    Wow. You’re a pretty incredible lady Kylie. Thanks for fitting a blog in during the chaos. x

  2. Derri March 7, 2011 at 10:58 am #

    Jeez you’re awesome. I’d be freaking out majorly. The pic of you on FB in your bridesmaid #3, and wedding makeup is beautiful. Yay for your mum being so calm and supportive (bet she needed a stiff drink when she got home!), and hooray that you’re not feeling as sick.

    You are an inspiration. x

  3. Amy March 17, 2011 at 12:44 pm #

    Glad you got through the allergic reaction! I am right there with you on the same drug, luckily no allergic reaction however. I too feel more tired and less sick. But I’m also having neuropathy, which may delay my treatment this week. Will be writing about that soon… Glad to have found you, good luck!

    • Kylie March 19, 2011 at 11:13 am #

      Such a drag when treatment gets delayed huh. Just pushes that end date out further. It can’t come soon enough. Your blog is brilliant by the way :)

  4. bumpyboobs March 31, 2011 at 7:52 pm #

    Wow – good posting. I was about to write that Paxlitaxol is the easier of the two chemos, but then you went and had a reaction! Good luck with the rest of your treatment and fingers crossed for no more hiccups. Paxlitaxol (in my case) made me tired, but not sick. That was a freaking blessing. And my weight came back too.
    Oh, a nurse told me to paint my nails with very dark polish – it helps stop them from dying. And actually, it did work.

    • Kylie March 31, 2011 at 8:39 pm #

      The rest of the treatment has been a breeze, other than progressively getting more and more tired. No sick feeling which was great. And I’ve been putting on weight since the start of even the AC chemo – 5 kg so far :S Need to get on the bike and lose that quickly!! These last few weeks though I have started having hot flushes, which is worrying, a sign that my ovaries might be starting to shut down. My oncologist said that for someone my age though that can happen and ovarian function should slowly come back to (almost) normal once the treatment stops. Heres hoping.

      • Catheine March 31, 2011 at 9:54 pm #

        Yeah the ovary thing is a worrying point. I took this medication called Zolodex to help protect my ovaries. It essentially puts them to sleep during chemotherapy. However, it’s no guarantee that the ovaries will survive. Anyhow, three months post chemo (and post medication) and I’m still having hot flashes. But my fingers are still crossed. I’ve never looked forward to menstruation cramping so much in my life!

      • Kylie March 31, 2011 at 11:04 pm #

        Zoladex is one of the options that they’ve given me for hormone therapy post chemo (the other option is tamoxifen) because my cancer was ER+. I don’t want to do it :( Zoladex they will give for 2 years, and tamoxifen can be for up to 5 years. I don’t want to wait that long for kids though! If I can even still have them. Have done the IVF thing though so have 5 little frosties saved if worst comes to worst.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Follow

Get every new post delivered to your Inbox.

%d bloggers like this: